Minnesota, 2023

Damaging Winds in Minnesota, August 11, 2023

August 11, 2023 · NWS DLH · 4 events in 2 counties and zones

An occluded low pressure system moved across the Upper Midwest during the afternoon and evening hours of the 11th. Storms formed in the warm sector ahead of the cold front south of a triple-point that moved through the Brainerd area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An occluded low pressure system moved across the Upper Midwest during the afternoon and evening hours of the 11th. Storms formed in the warm sector ahead of the cold front south of a triple-point that moved through the Brainerd area. These storms were mainly wind-producing storms with multiple reports of tree damage received from the Brainerd Lakes area eastward into the I-35 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 11, 11:48 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 11, 11:48 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1248 PM CDT Fri Aug 11 2023

.DISCUSSION...(Today through Thursday)
Issued at 420 AM CDT Fri Aug 11 2023

Key Messages...

1) Severe threat today, mainly south of a line through Grand
Rapids and Park Falls. Large hail and damaging winds are the main
threat.

2) The active weather pattern continues through the weekend, with
multiple chances for more rainfall. A cut off low brings
widespread rain Sunday night into Monday.

Our overnight rain with embedded thunder has brought a broad area
of between a quarter and up to an inch of rainfall. This rainfall
should gradually slide off to the east of the forecast area by
early afternoon. The cloud cover that lingers over the Arrowhead
is going to limit heating today, and I only have high temperatures
in the 60s or even cooler.

The main forecast concern today is the severe storm threat for
this afternoon and evening. The cloud cover that is going to be
draped across the Arrowhead is going to really limit any potential
storms there, despite the deep layer shear of at least 40 knots
and steep mid level lapse rates that extend over nearly all of the
forecast area. We currently have a marginal risk of severe storms
well up into the Arrowhead, but I have doubts about even getting
storms the farther northeast into the Arrowhead. It is another
story farther southwest- generally southwest of a line from Grand
Rapids through Hayward. Not only will we have the broad area of 40
knots of deep layer shear and steep mid level lapse rates, but
there will also be some surface based instability, especially if
we can get the area of stratus that is currently draped across
western Minnesota to slide far enough east to get our temperatures
up around 80 degrees this afternoon, which should produce SBCAPE
of 1500-2000j/kg. The main risk with these storms is large hail to
the size of golfballs and damaging wind gusts.

The active weather pattern continues through the weekend with
northwest flow aloft continuing to push some weak shortwaves
through the area through Saturday night. These should produce some
small chance pops. A stronger shortwave becomes a potent little
upper low that moves across the area on Sunday through Monday.
This should bring a period of mainly rain with embedded thunder
Sunday and Sunday night, bringing a period of much needed rainfall
to the area. Over an inch of rainfall should fall Sunday through
early Monday. Temperatures remain below normal through the
weekend, with highs only in the 60s and 70s, with the coolest day
on Sunday.

A surface ridge axis sliding across the area during the middle
part of the week should push the precipitation chances north into
Canada, and allow temperatures to warm back to around normal
values for most of the work week. There are some indications of a
stronger system that would move across the area Wednesday night
through Thursday night, but there is very poor agreement between
the models, and the NBM is currently only carrying a chance of
precipitation and we will have to wait for better agreement before
being able to increase pops.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Aug 11 2023

Clearing skies in the Brainerd Lakes region to east-central MN
and into northwest Wisconsin may help to promote isolated strong
to potentially severe thunderstorms in this area from late
afternoon to mid-evening hours today, maybe affecting BRD and HYR
later today. Large hail to the size of a golf ball would be the
primary hazard, and erratic wind gusts to 40 are also possible
secondarily. IFR to LIFR conditions further northward in the
Arrowhead and northeast Minnesota is likely to continue through
nearly all of the forecast period. For those locations which have
cleared out by this evening in northwest Wisconsin, expect a
return of overnight fog between 03-06Z Sat that becomes more
widespread by 09Z and lasts through 16Z Sat. This may result in
LIFR conditions at most terminals in the Northland by that 10-12Z
time period. Clearing is expected from 14-16Z Saturday as winds
turn northwesterly.

&&

.MARINE...
Issued at 420 AM CDT Fri Aug 11 2023

East winds will increase across Lake Superior today, with gusts
approaching 25 knots building waves into the 3 to 5 foot range.
Winds switch around to northeast and then weaken tonight, allowing
the waves to diminish overnight. Have maintained a Small Craft
Advisory for much of the nearshore waters today before diminishing
tonight, though added some refinements to the end time. Winds
diminish for Saturday and Saturday night, then increase out of the
east to northeast once again for Sunday through Monday as a low
pressure system moves across the area. Hazardous conditions are
possible for Small Craft beginning on Sunday through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  54  72  53 /  60  50  30  10
INL  64  52  70  52 /  70  50  50  20
BRD  80  56  78  55 /  40  20   0  10
HYR  76  53  75  51 /  70  50  20  10
ASX  71  56  74  53 /  90  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>142.

     Small Craft Advisory until 7 PM CDT this evening for LSZ143.

     Small Craft Advisory until 3 AM CDT Saturday for LSZ150.

&&

DISCUSSION...LE
AVIATION...NLy
MARINE...LE
Hazardous weather outlook, Aug 11, 11:04 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1204 PM CDT Fri Aug 11 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121715-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1204 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered strong to severe storms are forecasted for mainly along
and south of a line from Walker MN, Cloquet MN, and Park Falls
WI. The main threat will be large hail nearing golf-ball size
while the secondary threat will be strong wind gusts around 50
miles per hour. Storms will begin around 3pm in Minnesota and
should exit our Wisconsin counties by 10pm.

Persistent onshore winds near the head of Western Lake Superior
are leading to wave heights of 2 to 3 ft and an increased of
strong rip currents today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be additional chances of thunderstorms Sunday and
Tuesday. Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed across Minnesota starting around
3pm and Wisconsin starting around 4pm. The storms in both states
look to wind down and exit our area around 10pm.

LSZ121-140>148-150-121715-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1204 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms today. A few strong to severe
storms may be possible during the afternoon and evening. Gusty
winds today will lead to conditions hazardous to small craft along
the North Shore and Outer Apostle Islands.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty conditions leading to wave heights hazardous to smaller
vessels may arise on Monday across Western Lake Superior.

KP

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Aug 11, 8:03 AM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
903 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     Rain             1 ESE Nisswa            46.50N 94.27W
08/11/2023  M1.23 inch       Crow Wing          MN   CO-OP Observer

&&

KLL
Local storm report, Aug 11, 8:06 AM CST, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
906 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             5 SSW International Fal 48.52N 93.46W
08/11/2023  M1.00 inch       Koochiching        MN   Cocorahs

            Cocorahs station MN-KC-10 International
            Falls 5.1 SSW.

0800 AM     Rain             1 NNW Big Falls         48.19N 93.81W
08/11/2023  M1.25 inch       Koochiching        MN   Cocorahs

            Cocorahs station MN-KC-6 Big Falls 1.0 N.

0800 AM     Rain             13 SSE Littlefork       48.21N 93.50W
08/11/2023  M1.08 inch       Koochiching        MN   Mesonet

            Mesonet station LILM5 13.3 S Littlefork.

0800 AM     Rain             1 WSW Grand Falls       48.20N 93.81W
08/11/2023  M1.36 inch       Koochiching        MN   Mesonet

            Mesonet station BIFM5 Big Fork at Big Falls.

0830 AM     Rain             Littlefork              48.40N 93.55W
08/11/2023  M1.25 inch       Koochiching        MN   Mesonet

            Mesonet station LFKM5 Littlefork.

0830 AM     Rain             1 WSW Grand Falls       48.20N 93.81W
08/11/2023  M1.13 inch       Koochiching        MN   Mesonet

            Mesonet station BIFM5 Big Fork at Big Falls.

0700 AM     Rain             3 SSE Deerwood          46.43N 93.88W
08/11/2023  M1.24 inch       Crow Wing          MN   Cocorahs

            Cocorahs station MN-CW-74 Deerwood 3.1 SSE.

0700 AM     Rain             1 SSW Breezy Point      46.58N 94.23W
08/11/2023  M1.42 inch       Crow Wing          MN   Cocorahs

            Cocorahs station MN-CW-72 Breezy Point 1.8
            S.

0700 AM     Rain             2 NNE Breezy Point      46.62N 94.21W
08/11/2023  M1.10 inch       Crow Wing          MN   Cocorahs

            Cocorahs station MN-CW-64 Breezy Point 1.2
            NE.

0903 AM     Rain             1 ESE Nisswa            46.50N 94.27W
08/11/2023  M1.23 inch       Crow Wing          MN   CO-OP Observer

0640 AM     Rain             4 ESE Casino            46.40N 94.46W
08/11/2023  M1.09 inch       Cass               MN   Cocorahs

            Cocorahs station MN-CS-1 Pillager 5.1 N.

0800 AM     Rain             2 WNW Nisswa            46.52N 94.33W
08/11/2023  M1.27 inch       Cass               MN   Cocorahs

            Cocorahs station MN-CS-46 Lake Shore 1.8
            ENE.

0830 AM     Rain             Lake Shore              46.50N 94.36W
08/11/2023  M1.74 inch       Cass               MN   Cocorahs

            Cocorahs station MN-CS-62 Lake Shore 0.6 S.

0700 AM     Rain             5 SSE Libby             46.71N 93.29W
08/11/2023  M1.28 inch       Aitkin             MN   Cocorahs

            Cocorahs station MN-AT-4 7 N McGregor.

0700 AM     Rain             3 ESE Libby             46.77N 93.26W
08/11/2023  M1.40 inch       Aitkin             MN   Cocorahs

            Cocorahs station MN-AT-32 3 ESE Libby.

0700 AM     Rain             5 NE Libby              46.84N 93.25W
08/11/2023  M1.04 inch       Aitkin             MN   Cocorahs

            Cocorahs station MN-AT-26 McGregor 16.0 N.

0830 AM     Rain             1 NNE Aitkin            46.54N 93.71W
08/11/2023  M1.64 inch       Aitkin             MN   Mesonet

            Mesonet station ATKM5 0.7 N Aitkin.

0852 AM     Rain             5 S Mcgregor            46.54N 93.29W
08/11/2023  M1.25 inch       Aitkin             MN   Mesonet

            Mesonet station RLKM5 Rice Lake NWR RAWS.

&&
Local storm report, Aug 11, 9:35 AM CST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1035 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     Rain             2 ENE Pequot Lakes      46.61N 94.28W
08/11/2023  M1.25 inch       Crow Wing          MN   Cocorahs

            Cocorahs station MN-CW-71 Pequot Lakes 1.6
            NNE.

&&

KP
Local storm report, Aug 11, 9:37 AM CST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1037 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 N Nisswa              46.53N 94.29W
08/11/2023  M1.07 inch       Crow Wing          MN   Cocorahs

            Cocorahs station MN-CW-61 Nisswa 1.9 N.

&&
Special weather statement, Aug 11, 12:17 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
117 PM CDT Fri Aug 11 2023

MNZ033-034-111845-
Crow Wing MN-South Cass MN-
117 PM CDT Fri Aug 11 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES THROUGH 145 PM CDT...

At 117 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Sebeka, to near Staples
Airport, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Poplar around 135 PM CDT.

Other locations in the path of these storms include Pillager and
Leader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4671 9479 4675 9456 4647 9427 4626 9428
      4627 9434 4629 9435 4633 9443 4633 9446
      4630 9454 4633 9460 4633 9462 4636 9467
      4635 9468 4635 9472 4638 9473 4638 9476
      4639 9478
TIME...MOT...LOC 1817Z 278DEG 40KT 4658 9499 4641 9485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KML
Special weather statement, Aug 11, 12:52 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
152 PM CDT Fri Aug 11 2023

MNZ025-034-111930-
Crow Wing MN-North Cass MN-
152 PM CDT Fri Aug 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CASS
AND NORTH CENTRAL CROW WING COUNTIES THROUGH 230 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woman Lake, or 19 miles southeast of Walker, moving east at 35 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Emily and Outing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4687 9437 4702 9430 4699 9382 4684 9386
      4669 9399
TIME...MOT...LOC 1852Z 286DEG 31KT 4694 9423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KML

The radar

The Duluth radar (KDLH), 156 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
August 11, 1:09 PM CST to 1:11 PM CST
Where
Crow Wing County, 3.82 mi E of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.220, -94.040

A few small branches were down along with pea-sized hail.

Thunderstorm Wind, Crow Wing

When
August 11, 1:11 PM CST to 1:13 PM CST
Where
Crow Wing County, 2.03 mi ENE of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.230, -94.080

An oak tree at least 12 inches in diameter was snapped. A few other trees, including a pine tree were also partially uprooted and leaning to one side.

Thunderstorm Wind, Pine

When
August 11, 2:40 PM CST to 2:44 PM CST
Where
Pine County, 3.18 mi SE of Rock Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.740, -92.920

A tree six to eight inches in diameter fell during the storm and crushed a canvas tent.

Thunderstorm Wind, Pine

When
August 11, 2:41 PM CST to 2:44 PM CST
Where
Pine County, 0.48 mi E of Pine City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.830, -92.970

Tree branches four to six inches in diameter were down and the power was flickering off and on.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131223, 1131224, 1131225, 1131226.